Identification of risk factors for elevated transaminases in methotrexate users through an electronic health record
Copyright © 2014 American College of Rheumatology
- Accepted manuscript online: 27 JAN 2014 01:53PM EST
- Manuscript Accepted: 21 JAN 2014
- Manuscript Revised: 19 DEC 2013
- Manuscript Received: 8 JUL 2013
- National Center for Advancing Translational Sciences
- National Institutes of Health, through UCSF-CTSI. Grant Numbers: KL2TR000143, K23 AR060259, RC1-AG036377, 1K23-AG030999
- Cited By
Objectives: To determine the predictors of elevated transaminases in an incident-user cohort of older adult patients with rheumatic diseases receiving methotrexate (MTX) using elements derived from an electronic health record.
Methods: Using a national, administrative database of patients seen through the Veterans Health Administration (VHA) that included pharmacy and laboratory data, we performed an observational cohort study of veterans over 65 years old who were new users of MTX to identify risk factors for elevated transaminases.
Results: We studied 659 incident users of MTX. We found a 6% incidence of moderate (≥ 1.5 x ULN) elevations in AST or ALT over a mean follow-up period of 7 months. We identified predictors of moderate transaminase elevations to include obesity (per BMI ≥ 30 kg/m2), total cholesterol > 240 mg/dL, pre-methotrexate liver function test (LFT) elevations, use of biologic agents, and lack of folic acid supplementation. A patient with these characteristics and more than 3 comorbid conditions would be predicted to have a 90% chance of developing a moderate transaminase elevation in the 7 months after starting MTX.
Conclusions: Moderate LFT abnormalities were uncommon in the first 7 months of MTX use, but more likely to occur in patients with obesity, untreated high cholesterol, pre-methotrexate LFT elevations, biologic agent use, and lack of folic acid supplementation. Future work should aim to develop a robust, automated prediction rule for identifying patients at high risk for MTX-related liver toxicity. © 2014 American College of Rheumatology.